Alert archive / South Dakota / Flash Flood Warnings in 2014

Flash Flood Warning 5, NWS Aberdeen, SD

June 1, 2014Deuel County, Hamlin County, South Dakota

NWS Aberdeen, SD issued this flash flood warning at Jun 1, 2014, 5:22 PM CDT for Deuel County, Hamlin County, South Dakota. It was in force for 6 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 1, 2014, 5:22 PM CDT (22:22 UTC)
Expired
Jun 1, 2014, 11:30 PM CDT
In force
6 hr
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Flood severity
None

Counties Deuel County, SD, Hamlin County, SD

The radar

The Sioux Falls radar (KFSD), 121 km from the middle of the area, began a volume at 22:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 1, 7:14 PM CDTFLASH FLOOD7 W Toronto, SDSTANDING WATER IN FIELD 7 W TO 8WSW OF TORONTO.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 112 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 10.4 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2014-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2014-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1256 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
93 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

054 
WGUS53 KABR 012222
FFWABR
SDC039-057-020430-
/O.NEW.KABR.FF.W.0005.140601T2222Z-140602T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
522 PM CDT SUN JUN 1 2014

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  DEUEL COUNTY IN NORTHEAST SOUTH DAKOTA...
  SOUTHEASTERN HAMLIN COUNTY IN NORTHEAST SOUTH DAKOTA...

* UNTIL 1130 PM CDT

* AT 521 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE
  WARNED AREA. AN ESTIMATED 1 TO 3 INCHES OF RAINFALL HAS FALLEN
  WITHIN THE WARNED AREA.

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. SOME LOCATIONS THAT COULD EXPERIENCE FLOODING INCLUDE...
  CLEAR LAKE...ESTELLINE...ALTAMONT...ASTORIA...BRANDT...DEMPSTER...
  GARY...LAKE COCHRANE REC AREA...MORITZ...POINSETT COLONY AND
  TORONTO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...
COUNTRY ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND
OTHER LOW LYING AREAS ARE SUBJECT TO FLOODING.

&&

LAT...LON 4454 9646 4453 9668 4454 9702 4476 9689
      4498 9646 4494 9644 4455 9644

$$
DORN
1 follow-up statement
584 
WGUS73 KABR 020159
FFSABR

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
859 PM CDT SUN JUN 1 2014

SDC039-057-020214-
/O.CAN.KABR.FF.W.0005.000000T0000Z-140602T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HAMLIN SD-DEUEL SD-
859 PM CDT SUN JUN 1 2014

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR DEUEL AND
SOUTHEASTERN HAMLIN COUNTIES IS CANCELLED...

HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS AND CREEKS IN THE 
WARNED AREA ARE RECEDING OR WILL BEGIN TO RECEDE OVER THE NEXT FEW 
HOURS...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...PLEASE 
REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.

LAT...LON 4454 9646 4453 9668 4454 9702 4476 9689
      4498 9646 4494 9644 4455 9644

$$
DORN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this flash flood warning went out at Jun 1, 2:34 PM CDT, 2 hours 48 minutes earlier.

Area forecast discussion, Jun 1, 2:34 PM CDT, 2 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
234 PM CDT SUN JUN 1 2014

.SHORT TERM...TONIGHT THROUGH TUESDAY NIGHT
CURRENT SURFACE ANALYSIS SHOWS A WEAK BOUNDARY EXTENDING FROM
SOUTH CENTRAL THROUGH NORTHEAST SOUTH DAKOTA AND INTO NORTHEAST
MINNESOTA. THE CLUSTER OF STORMS OVER NEBRASKA CONTINUES TO MOVE
NORTHEAST...AND STRONG/SEVERE STORMS ARE DEVELOPING OVER FAR
SOUTHEAST SOUTH DAKOTA. IT APPEARS THAT THE MAIN SEVERE THREAT
WILL REMAIN SOUTH OF I90...BUT IF STORMS CAN MAKE IT INTO OUR FAR
EASTERN CWA WHERE ML CAPE VALUES ARE AROUND 1000-2000 J/KG AND UP
TO 20 KTS /MAYBE 30 KTS/ OF 0-6 KM SHEAR...THERE STILL COULD BE
ISOLATED STRONG OR SEVERE STORMS. THE MAIN WAVE OF ENERGY AND
ASSOCIATED SURFACE FRONT IS STILL ON TRACK TO INFLUENCE OUR AREA
IN THE NEXT FEW HOURS AS WELL. MODELS DO SHOW CONVECTIVE
DEVELOPMENT ALONG THIS BOUNDARY...TRACKING FROM WEST TO EAST
ACROSS THE REGION. STRONG AND ISOLATED STORMS ARE POSSIBLE AS
WELL...BUT NOT AN OVERLY SUPPORTIVE ENVIRONMENT ACROSS OUR NORTHERN
CWA. LEFT THE FLASH FLOOD WATCH IN PLACE INTO THE EVENING
HOURS...AS THE POTENTIAL FOR HEAVY RAIN WITH THUNDERSTORMS STILL
EXITS...AND COULD BE MOVING OVER AREAS THAT RECEIVED 3+ INCHES OF
RAIN OVER THE LAST COUPLE OF DAYS.

THERE MAY BE SOME LINGERING SHOWERS ACROSS THE NORTHEAST CWA INTO
MONDAY MORNING AS WELL. AND WITH COLD AIR ADVECTION AND STEEP
LOW LEVEL LAPSE RATES THE POTENTIAL FOR AFTERNOON CU DEVELOPMENT
AND ISOLATED SHOWERS AND THUNDERSTORMS ALSO EXIST.

HIGH PRESSURE THEN MAKES A BRIEF APPEARANCE BEFORE THE NEXT LOW
PRESSURE SYSTEM MOVES UP FROM THE SOUTH TUESDAY NIGHT AND
WEDNESDAY.

.LONG TERM...WEDNESDAY THROUGH SUNDAY
LATE ON WEDNESDAY A SLOW MOVING FRONTAL SYSTEM WILL MOVE INTO THE
DAKOTAS. BEHIND THE SFC FRONT THERE MAY BE A BRIEF BREAK IN
ASSOCIATED PRECIP BEFORE AN UPPER LOW FORTIFIES THE SFC LOW AND
BEGINS TO IMPACT THE REGION. THOUGH THERE MAY BE BREAKS PRECIP
CHANCES REMAIN IN THE FORECAST UNTIL HIGH PRESSURE DROPS DOWN ON
SUNDAY.

TEMPERATURES WILL BE NEAR TO BELOW NORMAL DUE TO CLOUD COVER AND
CHANCES OF PRECIPITATION. HIGHS WILL BE IN THE LOWER TO MID 70S
WITH SOME AREAS NOT GETTING OUT OF THE SIXTIES ON SOME DAYS.

&&

.AVIATION...
18Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS IS BEGINNING TO DEVELOP
THIS AFTERNOON. STRONG STORMS WILL BE POSSIBLE ACROSS THE
SOUTH...POSSIBLY AFFECTING KPIR AND KATY. CIGS WILL BE ALL OVER
THE PLACE TODAY...RANGING FROM IFR AT TIMES...ESPECIALLY WITH THE
PRECIPITATION...TO VFR. VFR VSBYS WILL OCCUR MOST OF THE DAY...BUT
MAY FALL INTO THE IFR/MVFR CATEGORY WITH ANY THUNDERSTORMS. BEHIND
THE FRONT AS STORMS COME TO AN END TONIGHT WINDS WILL SHIFT TO THE
NORTHWEST AND BECOME GUSTY.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...FLASH FLOOD WATCH UNTIL 9 PM CDT /8 PM MDT/ THIS EVENING FOR
     BROWN-BUFFALO-CAMPBELL-CLARK-CODINGTON-CORSON-DAY-DEUEL-
     DEWEY-EDMUNDS-FAULK-GRANT-HAMLIN-HAND-HUGHES-HYDE-JONES-
     LYMAN-MARSHALL-MCPHERSON-POTTER-ROBERTS-SPINK-STANLEY-SULLY-
     WALWORTH.

MN...FLASH FLOOD WATCH UNTIL 9 PM CDT THIS EVENING FOR BIG STONE-
     TRAVERSE.

&&

SHORT TERM...SERR
LONG TERM...WISE
AVIATION...WISE

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Jun 1, 5:19 AM CDT, 12 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
519 AM CDT SUN JUN 1 2014

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-021030-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
519 AM CDT SUN JUN 1 2014 /419 AM MDT SUN JUN 1 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS THE REGION
TODAY...WITH THE POTENTIAL FOR HEAVY RAINFALL AND FLASH FLOODING.
ALSO...SEVERE STORMS WITH LARGE HAIL AND STRONG WINDS ARE
POSSIBLE. THE BEST POTENTIAL FOR THIS IS MAINLY ALONG AND SOUTH OF
HIGHWAY 212.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

AN ACTIVE WEATHER PATTERN WILL CONTINUE THROUGH THE WEEK WITH
SEVERAL CHANCES FOR THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON AND
EVENING...MAINLY ALONG AND SOUTH OF HIGHWAY 212. SPOTTERS AND
EMERGENCY MANAGERS ARE ALSO ENCOURAGED TO REPORT ANY FLOODING
CONDITIONS AS WELL.

TMT

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 1, 8:29 AM CDTSevere Thunderstorm WarningABRDeuel, Grant31 min

Nearby

Flash Flood Warnings in South Dakota, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.